Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 86, NWS Norman, OK

August 15, 2017Pontotoc County, Seminole County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 15, 2017, 9:41 PM CDT for Pontotoc County, Seminole County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 9:41 PM CDT (02:41 UTC)
Expired
Aug 16, 2017, 12:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 72 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KOUN 160241
FFWOUN
OKC123-133-160545-
/O.NEW.KOUN.FF.W.0086.170816T0241Z-170816T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
941 PM CDT TUE AUG 15 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southern Seminole County in east central Oklahoma...
  North central Pontotoc County in east central Oklahoma...

* Until 1245 AM CDT
  
* At 939 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  areas near Konawa, Sasakwa, and Byng. This includes the 
  intersection of US 377 and and State Road 39. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3484 9672 3487 9679 3492 9678 3503 9666
      3502 9649 3498 9649

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:54 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 5:54 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
554 PM CDT Tue Aug 15 2017

.DISCUSSION...
The August 16-17, 2017 00 UTC TAF discussion follows:

&&

.AVIATION...
Numerous thunderstorms across central/east-central Oklahoma will
continue to shift east-northeastward this evening. Expect the
convection to be east of all terminals by 00Z.

Additional showers/thunderstorms may affect northwest Oklahoma
late evening/overnight; therefore, will maintain TEMPOs at
KGAG/KWWR. Another area of showers/thunderstorms could affect
southern Oklahoma/adjacent parts of north Texas as well; however,
confidence is too low to mention in TAFs for now. Any impacts
would be primarily at KSPS/KLAW/KOUN.

A cold front is expected to enter northwest Oklahoma tomorrow
afternoon. Thunderstorms are expected to develop along the cold
front toward the the end of the TAF period.

Mahale

&&

.PREV DISCUSSION... /issued 325 PM CDT Tue Aug 15 2017/

DISCUSSION...
Warm and very humid conditions over Oklahoma and western north
Texas will help fuel strong storms this afternoon and evening.
Very heavy rain is expected with the stronger storms, which may
lead to areas of flooding if storms train or slow down
sufficiently. There is not enough confidence in flooding to
warrant a Flood Watch in this case. Persistent cloud cover has
maintained a relatively stable area over southwest Oklahoma and
much of north Texas, so this area will see mainly showers, with
only a few weak thunderstorms. The stronger storms should be
limited to central and north-central Oklahoma this
afternoon/evening.

Over the next several days, a series of mid/upper-level waves will
pass over the region, causing periodic increases/decreases in rain
chances. One of the stronger waves passes overhead tomorrow and
tomorrow night, bringing the highest rain chances to the area,
along with a risk of additional severe storms. This will be
followed by a brief break (lower rain chances) before additional
waves arrive. The more subtle waves are very difficult for models
(and us) to forecast beyond a day or two, so the rain forecast is
fairly "broadbrushed" until the final significant wave moves
through Friday night.

Both of the stronger waves will be associated with surface
fronts, but no major changes in temperatures are expected.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  91  71  90 /  60  40  70  10
Hobart OK         73  94  71  92 /  40  20  60  20
Wichita Falls TX  77  95  73  93 /  50  30  50  30
Gage OK           71  89  65  89 /  30  20  10  10
Ponca City OK     74  90  69  89 /  60  60  60  10
Durant OK         77  92  75  90 /  20  30  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/10/10
Hazardous weather outlook, Aug 15, 11:02 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1102 AM CDT Tue Aug 15 2017

OKZ004>048-050>052-TXZ083>090-161615-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1102 AM CDT Tue Aug 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible over central and northern
OK this afternoon and evening. A few of these storms may become
strong to severe with a threat of damaging wind gusts and hail.
Very heavy rainfall may also result in localized flooding.

Thunderstorm chances will increase across southern Oklahoma and
western north Texas through tonight. Localized heavy rainfall will
be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will be possible each day through Sunday. A few
strong to severe storms will be possible across northern into
central sections of Oklahoma Wednesday evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 15, 5:59 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT TUE AUG 15 2017

OKZ025-026-152330-
Oklahoma OK-Lincoln OK-
559 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma and southwestern
Lincoln Counties Until 630 PM CDT...

AT 556 PM CDT, strong thunderstorms were along a line extending from
3 miles south of Luther to near Choctaw, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3551 9698 3546 9709 3546 9714 3544 9714
      3538 9727 3538 9748 3548 9742 3570 9721
      3580 9699
TIME...MOT...LOC 2256Z 232DEG 19KT 3561 9719 3546 9724

BRB
Special weather statement, Aug 15, 6:14 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
614 PM CDT TUE AUG 15 2017

OKZ026-030>032-160000-
Pottawatomie OK-Hughes OK-Seminole OK-Lincoln OK-
614 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie...
northwestern Hughes...Seminole and southeastern Lincoln Counties
Until 700 PM CDT...

AT 612 PM CDT, strong thunderstorms were along a line extending from
4 miles east of Johnson to 6 miles southwest of Wewoka, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Shawnee, Seminole, Tecumseh, Holdenville, Wewoka, Prague, Wetumka,
Maud, Earlsboro, Bowlegs, Cromwell, Yeager, Little, Lima, Centerview
and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 9661 3527 9694 3561 9662 3540 9662
      3541 9658 3539 9654 3541 9654 3544 9657
      3546 9654 3543 9651 3543 9649 3546 9648
      3546 9646 3545 9644 3529 9644 3529 9613
      3527 9612
TIME...MOT...LOC 2312Z 224DEG 34KT 3541 9676 3506 9654

MAHALE
Special weather statement, Aug 15, 6:27 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT TUE AUG 15 2017

OKZ042-160000-
Pontotoc OK-
627 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Pontotoc County Until 700
PM CDT...

AT 626 PM CDT, a strong thunderstorm was located 4 miles north of
Fitzhugh, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ada, Byng, Roff and Fitzhugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3459 9676 3460 9693 3468 9693 3486 9673
      3486 9672 3487 9669 3490 9669 3492 9667
      3469 9650
TIME...MOT...LOC 2326Z 239DEG 7KT 3473 9675

MAHALE
Special weather statement, Aug 15, 8:12 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
812 PM CDT TUE AUG 15 2017

OKZ041-046-047-160145-
Carter OK-Johnston OK-Murray OK-
812 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...
northwestern Johnston and Murray Counties Until 845 PM CDT...

AT 809 PM CDT, a strong thunderstorm was located near Springer,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Sulphur, Davis, Springer, Mill Creek, Dougherty, Scullin, Lake Of The
Arbuckles and Turner Falls.

This includes Interstate 35 between mile markers 38 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If on or near Lake of the Arbuckles, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3424 9715 3438 9727 3462 9702 3445 9672
TIME...MOT...LOC 0109Z 231DEG 17KT 3436 9715

MAHALE
Special weather statement, Aug 15, 8:39 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
839 PM CDT TUE AUG 15 2017

OKZ031-032-042-160215-
Pontotoc OK-Hughes OK-Seminole OK-
839 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...
northwestern Hughes and southern Seminole Counties Until 915 PM
CDT...

AT 837 PM CDT, a strong thunderstorm was located 5 miles northwest of
Francis, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Holdenville, Wewoka, Konawa, Byng, Francis, Calvin, Sasakwa, Yeager,
Atwood and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3484 9672 3499 9676 3519 9637 3497 9619
TIME...MOT...LOC 0137Z 244DEG 30KT 3495 9664

MAHALE
Special weather statement, Aug 15, 9:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
915 PM CDT TUE AUG 15 2017

OKZ031-032-160245-
Hughes OK-Seminole OK-
915 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Hughes and
southeastern Seminole Counties Until 945 PM CDT...

AT 913 PM CDT, a strong thunderstorm was located near Sasakwa, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Holdenville, Calvin, Sasakwa, Atwood and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3491 9654 3498 9671 3518 9639 3497 9619
TIME...MOT...LOC 0213Z 235DEG 20KT 3497 9650

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:12 PM CDTSpecial Weather StatementOUNMurray33 min
Aug 15, 8:39 PM CDTSpecial Weather StatementOUNSeminole36 min
Aug 15, 9:15 PM CDTSpecial Weather StatementOUNHughes30 min
Aug 15, 9:28 PM CDTAreal Flood AdvisoryOUNPontotoc, Seminole3 hr
Aug 16, 2:12 PM CDTFlood WatchOUNCleveland, Hughes, Kay, Lincoln, Logan, McClain and 6 more14 hr
Aug 16, 4:47 PM CDTSpecial Weather StatementOUNAlfalfa28 min
Aug 16, 5:23 PM CDTSpecial Weather StatementOUNMajor37 min
Aug 16, 5:32 PM CDTSevere Thunderstorm WarningOUNMajor43 min
Aug 16, 5:47 PM CDTSpecial Weather StatementOUNKay28 min
Aug 16, 5:48 PM CDTSpecial Weather StatementOUNGrant27 min
Aug 16, 5:54 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major36 min
Aug 16, 5:59 PM CDTSpecial Weather StatementOUNGrant31 min
Aug 16, 6:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major46 min
Aug 16, 6:19 PM CDTSpecial Weather StatementOUNDewey26 min
Aug 16, 6:29 PM CDTSpecial Weather StatementOUNKay31 min
Aug 16, 6:36 PM CDTSevere Thunderstorm WarningOUNDewey39 min
Aug 16, 6:54 PM CDTSevere Thunderstorm WarningOUNKay51 min
Aug 16, 6:59 PM CDTSpecial Weather StatementOUNMajor31 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.